Tornadoes · United States · Illinois · 2022
EF0 tornado, Streamwood to Roselle, Illinois, June 13, 2022
From Streamwood to Roselle, this EF0 tornado ran 2.2 miles across DuPage and Cook counties on June 13, 2022, touching down at 6:27 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 13, 2022
- Touchdown
- 6:27 PM CDT (23:27 UTC)
- Lifted
- 6:32 PM CDT (23:32 UTC)
- On the ground
- 5 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- DuPage and Cook counties
- Touchdown point
- 42.002, -88.081
- Lift-off point
- 41.975, -88.061
- Record number
- 2206131727-01
The damage survey
99 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 95 mph.
- Several trees damaged with large tree limbs downed onto roofs of houses in this general area
- tree snapped, but winds for snapped seem too high
- small branches at many residences
- Relayed via Kane County EM. Trees and power lines damaged in the vicinity of Wing Park.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A supercell thunderstorm moved across northeast Illinois including Chicago and the western suburbs during the late afternoon and early evening of June 13th. Widespread significant wind damage occurred in many areas and two tornadoes occurred. Thousands of trees were damaged and hundreds of trees were snapped or uprooted. Several houses were damaged, some significantly, by falling trees. Numerous vehicles were damaged or crushed by falling trees or tree limbs.
A tornado with peak winds of 75 mph touched down just southeast of the intersection of Golf and Bartlett Roads. The tornado produced only tree damage as it moved southeast through a wooded area. The tornado lifted south of Poplar Creek.
A tornado with peak winds of 80 mph touched down just west of Roselle Road and just south of Lunt Avenue. Trees were uprooted near Roselle Road just after the tornado touched down. The tornado caused roof damage to a fast food restaurant building along Roselle Road, just south of Nerge Road. Sporadic tree damage continued along the path until the tornado crossed Devon Avenue and into DuPage County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Jun 13, 5:51 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 13, 5:51 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
551 PM CDT Mon Jun 13 2022
.MESOSCALE DISCUSSION...
Issued at 548 PM CDT Mon Jun 13 2022
With storms developing and quickly intensifying within a volatile
environment we have coordinated a tornado watch with the SPC for
northeastern IL and northwestern IN. Low level helicity/shear
along the surface frontal boundary will support super cells with
very large hail and a tornado threat. This threat will continue
into the early evening, likely waning through the mid to late
evening.
KJB
&&
.SHORT TERM...
Issued at 357 PM CDT Mon Jun 13 2022
Through Wednesday night...
After today's shower and thunderstorm activity departs, attention
will return to a brief spell of record or near-record heat that will
grapple the region through Wednesday. For more information regarding
today's thunderstorm threat, please refer to the mesoscale
discussion above.
A warm front currently draped across the forecast area will
eventually lift northward into Wisconsin and Michigan by Tuesday
afternoon, paving the way for widespread 95-100 degree temperatures
to build across the entirety of our CWA by the mid-afternoon hours.
Dew points, which are already in the 70s and even 80s across the
area, will remain at oppressive levels overnight and into Tuesday,
yielding heat indices that will peak in the 105-110F range across
most of the CWA. Not much relief will come overnight with low
temperatures expected to generally remain in the mid to upper 70s
across the area, though some temperature readings possibly might not
even dip below 80 degrees within the core of the Chicago metro
urban heat island. High temperatures on Wednesday should be
similar to or perhaps a smidge lower than Tuesday's highs, while
dew points will remain elevated but likely a few degrees lower
than what they are expected to be on Tuesday. Peak heat indices on
Wednesday will thus be a little lower compared to Tuesday, but
will still hover at or around 105F, so maintained the going Heat
Advisory from Tuesday into Wednesday.
Despite the plethora of low-level moisture, capping aloft will
suppress any attempts at deep convection on Tuesday and Wednesday
and keep us dry through at least Wednesday evening prior to the
arrival of a cold front late Wednesday night. Strong to severe
thunderstorms may be ongoing near the front as it approaches our
forecast area, but will likely be on a downward trend in both
intensity and coverage as they encounter an increasingly stable
environment with time and eastward extent. Nevertheless, at this
point in time, can't rule out these storms still being severe as
they approach the I-39 corridor with damaging winds as the primary
threat due to a favored quasi-linear storm mode owing to deep
layer shear vectors being mostly parallel to the initiating cold
front.
Ogorek
&&
.LONG TERM...
Issued at 357 PM CDT Mon Jun 13 2022
Thursday through Monday...
Behind the cold frontal passage late Wednesday night/early Thursday
morning, things should remain fairly quiet across our area as
another upper ridge builds across the central CONUS. Conditions are
favored to remain dry after the front has departed through at least
early next week as high pressure dominates over the region. While
some relief from the high temperatures and humidity is expected as
we head into the weekend, there are signs that temperatures will
climb back into the 90s for the start of the next work week.
Ogorek
&&
.CLIMATE...
Updated at 357 PM CDT Mon Jun 13 2022
Record or near record warmth is forecast. Here are the current
records for Chicago and Rockford:
Chicago
High High Min
Tuesday (6/14) 99 (1987) 75 (1981)
Wednesday (6/15) 95 (1994) 78 (1994)
Rockford
High High Min
Tuesday (6/14) 98 (1987) 77 (1981)
Wednesday (6/15) 95 (1994) 74 (1994)
NWS Chicago
&&
.AVIATION...
For the 18Z TAFs...
1246 PM...Primary forecast concern is thunderstorm coverage and
timing through this evening.
Convective trends have been messy today and there continues to be
the potential for isolated thunderstorms through mid afternoon at
the terminals. There remains the potential for thunderstorms over
southern WI to develop into a large line and move east/southeast
over Lake Michigan and into southern lower MI. Its possible this
activity may get close to ORD, but confidence is fairly low. It
now appears that convection currently developing over far eastern
IL and western IN may become the primary area of convection this
afternoon, which would move east/southeast away from the
terminals. Confidence remains low and updates to the current
forecast are possible.
Prevailing winds likely to remain southeast but either a lake
breeze or an outflow from thunderstorms across southern WI may
shift winds to the northeast this afternoon. Only medium
confidence for specific wind directions and updates to winds are
also possible. Winds will eventually shift southerly overnight and
then turn south/southwest Tuesday morning with gusts into the
15-20kt range.
Much of guidance is hinting at the potential for fog late this
evening through the predawn hours Tuesday morning, prior to the
winds turning back southerly. Given how moist the low levels will
be and with a boundary nearby, there will likely be some patchy
fog but confidence is fairly low. There may also be some ifr or
lifr cigs during this time as well. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ010-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ106-ILZ107-ILZ108 until 8 PM Wednesday.
Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ011-ILZ012-
ILZ013-ILZ103-ILZ104-ILZ105...noon Tuesday to 8 PM
Wednesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 8 PM
Wednesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 13, 4:20 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Mon Jun 13 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-142130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Mon Jun 13 2022 /520 PM EDT Mon Jun 13 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Tornado risk.
Limited hail risk...up to half dollar size.
Significant Excessive Heat Risk.
DISCUSSION...
The threat of severe storms over much of the area continues to
diminish. However, a small threat continues through 8 pm this
evening, primarily east of a line from near Harvard, Illinois
southeastward through Valparaiso, Indiana. Strong damaging winds
and large hail, would be the primary threats with any storms.
Oppressive heat and humidity will result in very muggy conditions
across the area tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Significant Excessive Heat Risk.
Wednesday...
Limited Severe Thunderstorm Risk.
Elevated Excessive Heat Risk.
DISCUSSION:
Dangerous heat continues Tuesday and Wednesday. Peak heat indices
of 105 to 110 are expected Tuesday and 97 to 105 on Wednesday.
There is a chance of thunderstorms late Wednesday into early
Thursday morning. Some storms may be strong.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through early this evening over parts of
far northeastern Illinois.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 50 mph.
LMZ740>745-142130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Mon Jun 13 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 60 knots.
Limited hail risk...up to half dollar size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.5 hours before the tornado, 205 km from the path. June 13, 2022.
- Mixed-layer CAPE
- 1360 J/kg
- Mixed-layer CIN
- -251 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
- 0-3 km lapse rate
- 2.1 K/km
The surface observations
Chicago - Schaumburg (06C), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 43 km away, was scanning. The volume nearest the touchdown began at 23:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 13, 2022
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 7:08 PM EDT | EF1 | Pike, OH | 1.9 | 200 | $250,000 | ||
| June 13 | 6:13 PM CDT | EF0 | Cook, IL | 0.2 | 30 | |||
| June 13 | 7:50 PM MDT | EF0 | Haakon, SD | 0.0 | 10 | |||
| June 13 | 11:17 PM EDT | EF1 | Morrow, OH | 3.1 | 25 | $45,000 | ||
| June 13 | 11:23 PM EDT | EF1 | Morrow, OH | 7.0 | 25 | $30,000 | ||
| June 13 | 11:32 PM EDT | EF1 | Richland, OH | 5.7 | 100 | $2,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.